Fentanyl: Can You Oerdose by Touching It?
KNOXVILLE, TENN. - One opioid of concern for law enforcement is Fentanyl, a drug the CDC says is 50 to 100 times more potent than morphine.
There have been reports of people dying from an overdose of this drug in other states, just by touching it.
Knoxville Police say a woman who used to work at Burger King on Merchants Drive almost overdosed by accidentally touching a powder substance.
The woman told 10News she was cleaning the bathroom when it happened. She said she picked up a bottle cap and a white powder spilled out onto her hand.
She realized she had a cut on her finger and says she told her supervisor.
Soon after, she started to feel faint, dizzy, had chest pain, sweating and a quick pulse.
Knoxville Police said her symptoms were similar to coming in contact with a narcotic substance.
The woman was told what she touched was heroin mixed with Fentanyl, a drug police have warned can be deadly to touch.
"It's a very potent drug," said Dr. Robert Craft, the chair of Anesthesiology at UT Medical Center, who uses Fentanyl for some of his patients. "It's almost custom-made for us. What makes it great for us, makes it very dangerous for other people in the sense of respiratory depression."
Craft says Fentanyl is dangerous but it's not dangerous to touch.
"The drug is designed to be given IV, it's designed to be lipid soluble which means it dissolves in fats to enter the brain and that property prevents it from being absorbed directly from the skin," Craft said.
There are two different types of Fentanyl. The type that is most often seen on the streets is not the Fentanyl that is used in a medical setting.
Craft said Fentanyl can only have an effect if injected or inhaled.
"You can't just take the drug and put it on the skin, it doesn't work that way," he said. "I think it raises the increase risk of maybe you don't realize you have some on your hand and it ends up in your nose and you inadvertently inhale it, certainly that can happen."
The CDC recommends first responders wear gloves and masks when handling unknown drugs.
So far this year, the TBI has tested 31 drug samples that were positive for Fentanyl in Knox County.
TBI agents said there's no way to know what's in an illicit drug, so if you see something, it's best to call 911 immediately.